10/30/2015 GHB Overdose October 30, 2015 By: AddictionTreatment.org Gamma hydroxy butyrate, commonly known as GHB, is a popular party drug that is used world-wide, particularly in the United States, Europe, and Australia (Read Ecstasy and Rave Culture). Please Read This: Tell Your Doctor The Truth GHB is a depressant and is generally taken with other drugs, especially alcohol, though users have been known to mix it with cocaine as well (Read Mixing Substances: What You Should Know). When users mix GHB with alcohol, the depressant effects are especially dangerous because the victim may both experience unconsciousness and vomiting at the same time (Read Blackouts: Why They Happen and What They Mean). A study published in Addiction found that novice GHB users are more likely to have experienced a recent overdose than are those who had been using the drug for a longer period of time (Read Overdose: Why It Happens & What to Do When It Does). The researchers concluded that newer users did not understand how to control or determine dosages that would not produce an overdose. Because of the serious effects of a GHB overdose, including brain damage and death, knowing the symptoms of an overdose is particularly important. At times, GHB overdoses can be difficult to diagnose. Victims may experience "waves" of symptoms, becoming at once agitated and then unconscious and then when they regain consciousness, returning to a state of agitation. GHB also inhibits breathing by constricting the person's airways. Inhibited breathing can cause unconsciousness, serious brain injury, and death. You Might Like This: Managing Pain: Non-Addictive Options For Recovering Addicts And Avoiding Addiction For Non-Addicts What Are the Symptoms of a Possible GHB Overdose?Ataxia (uncontrolled bodily motions)Agitation and aggressionConvulsionsConsciousness accompanied by the inability to moveDilated pupilsElevated blood pressureHeart problemsHypothermia (a low body temperature, possibly dangerously so)Loss of reflexesShort-term amnesiaNot being able to arouse the person from a state of unconsciousnessWhat Should I Do for Someone Who Has Overdosed on GHB?Sometimes people who are with someone when they overdose on a drug are worried about calling for help because they realize that law enforcement authorities may discover the drug abuse (Read Legal Problems? 10 Questions for a Criminal Attorney). First, your friend's health and life are worth much more than temporary legal problems. Second, most doctors are bound by privacy laws and must prioritize a person's health regardless of substance use (Read The Whole Truth: Why You Should Be Honest with Your Doctor).If you are with someone during a GHB overdose, remain calm and determine how much they consumed if you are able. The emergency responders will want to know this information. Until help arrives, keep the person warm and away from dangerous objects in case they develop seizures.What Kind of Care Will the Person Receive at an Emergency Department?Because an overdose on GHB is often short and there is no antidote, doctors will monitor heartbeat and provide supportive care to ensure that the person does not aspirate and the airway is clear. Patients who are aggressive and/or agitated when arriving at the hospital may be sedated with medications. If the person has consumed another drug, activated charcoal may be considered.